Selected Macrolides/Selected Calcium Channel Blockers Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Your antibiotic and your calcium channel blocker may affect how your body processes each other.
What might happen:
In some patients, the amount of calcium channel blocker in the blood may increase. This may cause side effects such as low blood pressure, weakness, a slow heartbeat, dizziness, and kidney problems. In other patients, the amount of antibiotic may increase. This can increase the risk of an irregular heartbeat, which can be fatal.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to change your antibiotic. Let your doctor know right away if you experience any signs of low blood pressure, weakness, dizziness, fainting, a slow or irregular heartbeat, or a change in the amount of urine you make.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Ray WA, Murray KT, Meredith S, Narasimhulu SS, Hall K, Stein CM. Oral erythromycin and the risk of sudden death from cardiac causes. N Engl J Med 2004 Sep 9;351(11):1089-96.
- 2.Wright AJ, Gomes T, Mamdani MM, Horn JR, Juurlink DN. The risk of hypotension following co-prescription of macrolide antibiotics and calcium-channel blockers. CMAJ 2011 Jan 17.
- 3.Gandhi S, Fleet JL, Bailey DG, McArthur E, Wald R, Rehman F, Garg AX. Calcium-channel blocker-clarithromycin drug interactions and acute kidney injury. JAMA 2013 Dec 18;310(23):2544-53.
- 4.Bailey DG, Bend JR, Arnold JM, Tran LT, Spence JD. Erythromycin-felodipine interaction: magnitude, mechanism, and comparison with grapefruit juice. Clin Pharmacol Ther 1996 Jul;60(1):25-33.
- 5.Geronimo-Pardo M, Cuartero-del-Pozo AB, Jimenez-Vizuete JM, Cortinas-Saez M, Peyro-Garcia R. Clarithromycin-nifedipine interaction as possible cause of vasodilatory shock. Ann Pharmacother 2005 Mar;39(3):538-42.
- 6.Reed M, Wall GC, Shah NP, Heun JM, Hicklin GA. Verapamil toxicity resulting from a probable interaction with telithromycin. Ann Pharmacother 2005 Feb;39(2):357-60.
- 7.Liedholm H, Nordin G. Erythromycin-felodipine interaction. DICP 1991 Sep; 25(9):1007-8.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.